Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Neonatal benign seizures, twitching, jaundice, done phototherapy. Gardinal prescribed. Is her treatment right?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 502 Questions
Hello Doctor,
My daughter, born on 23rd March12, is suffering from neonatal benign seizures. We first time observed the twitching of her left side when she was 5-6 days old, at that time she was suffering from neonatal jaundice, the bilirubin levels were at 28.0 ( I dont remember at this moment whether it is driect or indirect). We admitted her to a children’s hospital nearby for jaundice, there she again had those twitching or convulsions on the same night, but later on for next 1-2 days she was normal, bilirubin levels were quite down after phototherapy so doctor gave discharge. After bringing her back to home she again had convulsions on 28-29th March so we again went to same hospital, doctors tested many aspects like blood glucose level, electrolyte balances, calcium and other important metal ion levels in the body, even the brain infection, every thing came normal. So for the treatment part they prescribed Gardinal via IV route for next 2 days. Then after no convulsions so again after discharge we took her to home.
Again on 3rd Apr she suffered of the same for at least 2 minutes and 3-4 times in few hours of span so we again admitted her to the same hospital. There we did EEG of her and later we did her CT scan and MRI. EEG reports were showing some problem but CT and MRI scanning reports came normal so doctor prescribed the Gardinal via IV and later on slowly via Oral route.
Everything went normal for next one month untill Gardinal was being given to her. On 5th May doctor asked to stop the gardinal to see if she has recovered or not. On 8th May she suffered of those seizures again, so now doctor has increased the dose to 3ml. Now after that she is being close to normal but today we again observed the same seizures, this time the duration was a bit longer, 3minutes and with both the sizes of her body, saliva kept on droping in the form of bubbling from her mouth.

I need your help in this regard. Please tell me if the treatment she is undergoing is right or do we need to follow something extra or different.

Posted Sat, 9 Jun 2012 in Epilepsy
Answered by Dr. Shiva Kumar R 1 hour later

Thank you for sending your question.

Your question is a good one and I will work on providing you with some information and recommendations regarding the problems you are experiencing.

From the descriptions given to me it looks like your child is suffering from complex partial seizures of probable right brain origin. She also had Hyperbilirubinemia also called as pathological Jaundice which can rarely cause convulsions. She has recurrence of seizures after the withdrawing the drug (Gardenal) indicating her epilepsy is not cured at this point of time.

My recommendation would be for you to continue on Gardenal in the prescribed dose for at least one year from now to control the seizures. If no seizures are seen during the next one year we can taper and stop the medicines slowly. As the current EEG is abnormal I advise you to repeat an EEG before attempting to stop the medicine.

I thank you again for submitting your question. I hope you find my response to be both helpful and adequate.

If you have any additional concerns regarding your question I would be happy to address them.


Dr Shiva Kumar R
Consultant Neurologist & Epileptologist.
Above answer was peer-reviewed by
Follow-up: Neonatal benign seizures, twitching, jaundice, done phototherapy. Gardinal prescribed. Is her treatment right? 47 hours later
Respected sir,

Thank you for the answer. I would definitely suggest my doctor the recommendations you have given. Please let me know whenever you will find something more about this disease.

Thank you,
Answered by Dr. Shiva Kumar R 2 hours later

Thanks for the comments.

Wishing your child good health.


Dr Shiva Kumar R
Consultant Neurologist & Epileptologist.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor